Adrenergic beta-agonist intoxication.

Paulo Carrola, Nuno Devesa, José Manuel Silva, Fernando Ramos, Mário B Alexandrino, José J Moura

Abstract


The authors describe two clinical cases (father and daughter), observed in the Hospital Urgency with distal tremors, anxiety, palpitations, nausea, headaches and dizziness, two hours after ingestión of cow liver. They also had leucocytosis (with neutrophylia), hypokalemia and hyperglycaemia. After treatment with potassium i.v. and propranolol, the symptoms disappeared. The symptoms recurred at home because the patients didn't take the prescribed medication and persisted for five days, with spontaneous disappearance. The serum of both patients revealed the presence of clenbuterol (65 hg/ml - father and 58 hg/ml - daughter). The animal's liver had a concentration of 1,42 mg/kg. Clenbuterol is a ß-adrenergic agonist with low specificity, with some veterinary indications. However, this substance has been illegally used as a growth's promotor. We intend to alert doctors for this problem, particularly those that work in the Urgency.

Full Text:

PDF (Português)


Refbacks

  • There are currently no refbacks.